Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 2, NWS El Paso, TX

February 24, 2017El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 24, 2017, 7:14 AM MST for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Feb 24, 2017, 1:00 PM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2017, 7:14 AM MST (14:14 UTC)
In effect from
Feb 24, 2017, 1:00 PM MST
Expired
Feb 24, 2017, 5:00 PM MST
In force
4 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS84 KEPZ 241414
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
714 AM MST Fri Feb 24 2017

... VERY DRY AND BREEZY CONDITIONS EXPECTED ON TODAY...

.Upper level trough moves east of the area today. Behind the 
trough a very dry air mass will combine with diurnal heating and 
gusty surface conditions. This will create critical fire weather 
conditions that warrant a Red Flag Warning over portions of the 
lowlands of southern New Mexico and far west Texas. RH values will
fall into the low double digits across the area while 20 foot 
winds will gust above 20 mph across most areas. 


NMZ111-241515-
/O.CAN.KEPZ.FW.A.0002.170224T1900Z-170225T0000Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
714 AM MST Fri Feb 24 2017

...FIRE WEATHER WATCH IS BEEN UPGRADED TO A FIRE WEATHER WARNING 
FOR FIRE WEATHER ZONE 111...

The National Weather Service in El Paso has upgraded the previous
Fire Weather Watch to a Red Flag warning. 

$$

NMZ112-TXZ055-056-242215-
/O.UPG.KEPZ.FW.A.0002.170224T1900Z-170225T0000Z/
/O.NEW.KEPZ.FW.W.0002.170224T2000Z-170225T0000Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
714 AM MST Fri Feb 24 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM MST THIS
AFTERNOON FOR LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055,
056, AND 112...

The National Weather Service in El Paso has issued a Red Flag
Warning, which is in effect from 1 PM to 5 PM MST this afternoon.
The Fire Weather Watch is no longer in effect. 


* 20-FOOT WIND...20 to 25 mph with gusts to 35 mph.

* HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Pazos

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 3:46 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 24, 3:46 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
346 AM MST Fri Feb 24 2017

.SYNOPSIS...
Mostly Sunny skies will prevail today, with temperatures running
just a couple degrees below normal. A fast-moving upper level
disturbance will bring breezy to windy conditions back to the area
on Sunday afternoon, with a slight chance of showers over the
higher terrain of the Gila Region. Another disturbance will bring
similar conditions to the area Tuesday.

&&

.DISCUSSION...
Downslope winds east of the Franklins and Organs started creeping
back up after midnight, as expected, but have fallen a little short
of expectations. The highest gusts have been fairly close to the
US-54 corridor where gusts peaked in the 45 to 50 mph around 1 AM.
Obs from WSMR's SAMS network have dropped out, so really have no
idea what is happening east of the Organs. With winds still
gusty in NE El Paso, decided to downgrade the High Wind Warning to
a Wind Advisory rather than cancel it outright. It still expires
at 6 AM.

Otherwise, expect a fair day today with breezy W to WNW winds.
Temperatures will run about 2-3 degrees below climo normals.

Bigger picture - overall pattern features long wave trough over
the Canadian Prairies and northern high plains. This feature will
stretch out east-west over the weekend, resulting in zonal flow at
the base of the trough over most of the southern states. Westerly
flow will favor a slow warm-up heading into Saturday. A fast-
moving and fairly weak upper-level shortwave trough will pass
through NM Sunday afternoon, bringing a scant chance for showers
to the Gila Region, and elevated westerly winds again. Winds could
reach Advisory-level along east slope locations and possibly in
the Sacramento Mountains as well. Considering the dust plumes/
channels observed yesterday (Thu) over Lordsburg Playa (even with
wind gusts only in the 30-35 mph range), added Areas of Blowing
Dust to the Wx west of Lordsburg Sunday afternoon.

A series of weak disturbances look to affect the area Tuesday
through Thursday with breezy conditions likely Tuesday, followed
by a very weak Pacific cold front Tuesday night, and a low-level
easterly push by Wednesday morning resulting in cooler (slightly
below normal) temperatures for Wed afternoon.

&&

.AVIATION...
Few wind gusts early this morning up to 35 KT possible east of the
Organ/Franklin mountains (including KELP). Otherwise, VFR
conditions with breezy to windy West and WNW winds returning in
the afternoon (16-22KT with gusts around 30 KT, highest east of
mountain ranges).

&&

.FIRE WEATHER...
Very dry conditions expected today with dewpoints in the single
digits in the lowlands, and negative single digits in the higher
terrain above 6,000 feet. Winds will increase again this
afternoon, reaching critical values in a few lowland areas. Will
let the morning Fire Weather forecaster make the final call on Red
Flag (Fire Wx Watch already in effect). May be tough to meet the
3-hour criteria in some areas. Critical Fire Wx conditions
possible again on Sunday as windy conditions return. Dewpoints
will moderate by then, but Min RH values will be close to critical
thresholds again.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  36  65  40 /   0   0   0   0
Sierra Blanca           62  34  62  40 /   0   0   0   0
Las Cruces              59  29  63  34 /   0   0   0   0
Alamogordo              61  30  60  38 /   0   0   0   0
Cloudcroft              38  21  38  26 /   0   0   0   0
Truth or Consequences   60  29  62  35 /   0   0   0   0
Silver City             52  27  56  32 /   0   0   0   0
Deming                  59  25  63  32 /   0   0   0   0
Lordsburg               59  25  63  32 /   0   0   0   0
West El Paso Metro      62  36  64  41 /   0   0   0   0
Dell City               64  27  66  33 /   0   0   0   0
Fort Hancock            69  32  69  37 /   0   0   0   0
Loma Linda              56  34  58  40 /   0   0   0   0
Fabens                  64  29  66  35 /   0   0   0   0
Santa Teresa            61  30  65  36 /   0   0   0   0
White Sands HQ          60  34  61  40 /   0   0   0   0
Jornada Range           62  25  62  31 /   0   0   0   0
Hatch                   62  28  62  34 /   0   0   0   0
Columbus                63  30  66  36 /   0   0   0   0
Orogrande               61  32  61  39 /   0   0   0   0
Mayhill                 50  25  54  33 /   0   0   0   0
Mescalero               48  23  50  31 /   0   0   0   0
Timberon                46  25  47  30 /   0   0   0   0
Winston                 54  21  55  28 /   0   0   0   0
Hillsboro               59  25  60  33 /   0   0   0   0
Spaceport               58  26  59  32 /   0   0   0   0
Lake Roberts            54  17  55  24 /   0   0   0   0
Hurley                  54  23  58  29 /   0   0   0   0
Cliff                   56  21  59  28 /   0   0   0   0
Mule Creek              53  25  56  31 /   0   0   0   0
Faywood                 57  25  59  31 /   0   0   0   0
Animas                  63  25  66  33 /   0   0   0   0
Hachita                 63  23  67  30 /   0   0   0   0
Antelope Wells          64  26  66  32 /   0   0   0   0
Cloverdale              58  32  61  36 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from noon MST today through this afternoon
     for NMZ111-112.

     Wind Advisory until 6 AM MST early this morning for NMZ413.

TX...Fire Weather Watch from noon MST today through this afternoon
     for TXZ055-056.

     Wind Advisory until 6 AM MST early this morning for TXZ419.

&&

25-Hardiman
Hazardous weather outlook, Feb 24, 6:21 AM MST, 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
621 AM MST Fri Feb 24 2017

NMZ401>417-TXZ418>424-251330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
621 AM MST Fri Feb 24 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Westerly winds of 20 to 30 mph with gusts to 45 mph will be
possible again this afternoon, highest east of area mountain
ranges.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong Westerly Winds will develop across the area Sunday
afternoon as an upper level disturbance moves through the region.
Wind gusts could exceed 50 mph in places, particularly east of
area mountain ranges. Patchy areas of blowing dust will develop,
especially on Lordsburg Playa where wind speed thresholds for
significant dust plumes has been very low recently.

A series of weaker upper level disturbances will affect the area
late Monday through Thursday of next week, bringing breezy to
windy conditions to the lowlands, and light rain or snow to the
higher terrain of the Gila Region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

Hardiman

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:05 AM MSTWind AdvisoryEPZEl Paso3 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.